PMRGCAuk

New to the exclusive PMR club

Hi, I am 60 years old mother if 3, nana of 3, retired civil servant working part time as a housing support worker. I was diagnosed with PMR in August this year, prescribed prednisolone 30mg, currently on 14mg. I've always been active but this has hit me like a ton of bricks. That said, those first couple of weeks of steroid intervention was like a miricle, I had died and gone to heaven and given a brand new body. I am feeling it now though, struggling to taper, mornings and evenings challenging, not sure what each new day will bring, but I am determined to manage the beast and any advice on how to keep the black dog at bay will be gratefully received.

15 Replies
oldestnewest

Welcome Carys, to the forum, but we’d rather you didn’t have to be here. But as you have PMR it’s a very supportive place to be, and being amongst friends who understand will help the black dog.

I suspect you have dropped your pred dose too far and too quickly. Give us a breakdown of how you got from 30 to 14. It might be that you need to increase your dose a bit again as you say you are struggling....what particular problems?

4 likes
Reply

Thank you Soraya, problems with pain and stiffness......neck, shoulders, hips, thighs and particularly knees....then bang, unable to even turn over in bed get alone yet out.....blood tests, inflammation markers up..mid August GP prescribed 30mg for 6 days, Oh Lord it felt like a miracle... then 25mg 6 days and so on until I got to 10mg, however when I reached 15mg I began to get pain again and headache and tingles on right side of face so back to 20 and down by 1mg until now on 14mg. Although managing, certainly not the severe pain that was, I am uncomfortable in usual places and once again legs...knees hurt and feel like they are in ice blocks. That said I am still functioning, my family - partner, children etc are supportive but I don't think they understand and I don't like to keep on.

Oh blimey, I apologise....so sorry to go on, it's the first time I have felt able to express how it really is, thank you for listening x

8 likes
Reply

Never apologise for "going on" - that is why we're all here. And you have a lot bottled up...

6 likes
Reply

I’m sure your family are trying their very hardest to understand, but PMR really is quite ‘ungraspable’ for those looking on, and almost impossible for those of us with it to explain! (Some) doctors don’t get it, so why should family? Although I’m sure your family are sympathetic.

Apologise? DON’T! We’ve all been in need of friendly support, an understanding ear, a cyber hug at some time during this roller-coaster ride.

At a guess the dose you need is somewhere between 15 and 20mg. Which dose did you feel good at? Maybe go back there and sit at the same dose for 3-4 weeks until you feel more in control physically and emotionally. Is your Dr guiding your dosing or have they given you free(ish) rein?

And be kind to yourself, learn to say no. Think in terms of 50%, you only have 50% of the energy of the pre-PMR you, you can only give 50%, the other 50% must be devoted to you for rest and relaxation. If and when you overdo it, you’ll pay for it later. (Before I was diagnosed, I decided to use mind over matter and beat whatever it was that ailed me. So I forced myself to march my usual 2 mile dog walk. I’m still not quite sure how I did it, but was like a rag doll by the time I came home. Consequence? I was unable to do anything for the remainder of the day AND the next two days! Lesson learnt!)

Actually I lie, in terms of sleep and rest, don’t restrict yourself to 50%. Grab as much as you can!

Keep coming back. Continue to whinge, moan, let off steam, whatever. We understand. And several members here know more than your doctor, I guarantee it.

11 likes
Reply

Hi CarysR

Have a look at the pinned post "Steroid Taper Web Application" on the right of this page. You'll see that there are several different schedules to taper the pred, but most of them taper in monthly stages (or even longer). This gives you time to see if the dose you're on is dealing with the inflammation, before you do the next reduction.

I tapered too quickly earlier this summer and my PMR flared. I had to increase from 4mg up to 10mg and now I'm on 7.5mg, tapering at 0.5mg each stage. (Click on my name to see a graphical display of what happened.)

We'll all get there eventually - wherever 'there' is! But as we keep being told, it's not a race to 'Club Zero'!

2 likes
Reply

Thank you

Reply

Hi CarysR,

Would agree with Soraya-PMR in that you’ve probably reduced too quickly, which is why you’re not getting through the day. Plus you may also be trying to do too much.

As we always remind people just because you're on Pred and feel better it doesn't mean the PMR is gone. All the Pred is doing is controlling the inflammation caused by the underlying PMR- and that's a serious illness. Pred is only like a plaster over a broken bone or a sticking plaster on a cut. It stops the original injury from getting any worse, but it doesn't actually mend it. Time mends, along with a bit of TLC.

Have a look at attached if you haven’t already

healthunlocked.com/pmrgcauk...

5 likes
Reply

Welcome to the forum Carys. You've just described the classic beginning of the PMR journey.

If by the " black dog" you mean Churchill's black dog of depression, then I think there is an element of grieving for the life you had before PMR struck when you had your health and strength. Although PMR for some of us was preceded by a stressful period that was pretty unrelenting either physically or emotionally or both. There is quite an adjustment to be made in terms of what you can physically manage. You have to protect your energy like a miser protects his gold. Pacing is the key word. Lots of rest will be required, you won't be able to do what you used to do, although most of us try at first, to our cost ( ouch). You will also find that you have little resistance to stress and things knock you off kilter more than they used to. In my experience a rest/ nap usually helps me to get things into perspective. It is very useful to get friends and family on side but as you will find, it is often hard for them to really understand. That's what's great about this forum, everybody really understands as they are at various points of the same journey. As questions arise you will get answers advice and reassurance from friends on here. All the best Jane.

11 likes
Reply

Thank you Jane - just being able to put it in writing and receive understand... I feel better already.

4 likes
Reply

You might find this post helpful

healthunlocked.com/pmrgcauk...

but otherwise I can only emphasise what the others have said. Working with PMR is hard - and it does tend to demand a higher dose of pred. August to now is not long and to get from 30 down to 14mg is quite a feat. My suspicion would be you could have done with a slightly lower starting dose but stayed there a bit longer before reducing. If you change dose too fast your poor body never gets to settle down before you give it another shove. And that is hard.

4 likes
Reply

You might find this story helpful. It can also be used to explain to family members and others just why you can't manage to do things the way you always used to. Many of us were very active before we got sick, often demanding a great deal of ourselves, as well as managing the household, work, etc. I've found the only way I can get through the days now is to make sure I pay attention to when I get tired, and get some rest.

butyoudontlooksick.com/arti...

4 likes
Reply

Thank you

Reply

You've come down too quickly on your pred. I've started on 20mg 18 months ago and am now about to reduced from 5 to 4

1 like
Reply

Reading your story helps me reduce Pred more slowly. I started at 10 in June and ultimately got relief at 25 mg. in July. I am at 15 mg but starting to feel slight increase in discomfort at random times. When I complete 2 weeks on 15 I may decrease by 1/2 mg. not sure. Staying on a straight path is not possible with PMR.

2 likes
Reply

Hi Sandy, yes what you say makes sense, it looks like it is going to be a long and winding road, however knowing that is how it is helps x

2 likes
Reply

You may also like...